Alert archive / Arizona / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 4, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at May 24, 2005, 3:53 PM MST for Cochise County, Arizona. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2005, 3:53 PM MST (22:53 UTC)
- Expired
- May 24, 2005, 4:30 PM MST
- In force
- 37 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Cochise County, AZ
The radar
The Tucson radar (KEMX), 41 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 10.9 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 340 J/kg
- Mixed-layer CIN
- -320 J/kg
- Mixed-layer LCL
- 2562 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 242254 SVRTWC AZC003-242330- /O.NEW.KTWC.SV.W.0004.050524T2253Z-050524T2330Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 354 PM MST TUE MAY 24 2005 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEST CENTRAL COCHISE COUNTY IN ARIZONA THIS INCLUDES THE CITY OF HUACHUCA CITY * UNTIL 430 PM MST * AT 354 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HUACHUCA CITY...OR ABOUT 7 MILES NORTHWEST OF SIERRA VISTA...AND MOVING EAST AT 20 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FAIRBANK...CHARLESTON AND TOMBSTONE. LAT...LON 3176 11045 3150 11045 3151 11007 3185 11001 $$ WEATHER.GOV/TUCSON
2 follow-up statements
000 WWUS55 KTWC 242318 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 415 PM MST TUE MAY 24 2005 AZC003-242330- /O.CON.KTWC.SV.W.0004.000000T0000Z-050524T2330Z/ COCHISE AZ- 415 PM MST TUE MAY 24 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM MST FOR WEST CENTRAL COCHISE COUNTY... AT 410 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HUACHUCA CITY...OR ABOUT 9 MILES NORTH OF SIERRA VISTA...MOVING EAST TO NORTHEAST AT 15 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CHARLESTON...FAIRBANK AND TOMBSTONE. LAT...LON 3176 11045 3150 11045 3151 11007 3185 11001 $$ WEATHER.GOV/TUCSON MEYER
000 WWUS55 KTWC 242330 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 427 PM MST TUE MAY 24 2005 AZC003-242337- /O.EXP.KTWC.SV.W.0004.000000T0000Z-050524T2330Z/ COCHISE AZ- 427 PM MST TUE MAY 24 2005 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL COCHISE COUNTY EXPIRES AT 430 PM MST... AT 425 PM MST...THE THUNDERSTORM NEAR HUACHUCA CITY HAD DIMINISHED TO BELOW SEVERE LEVELS...THE WARNING WILL BE ALLOWED TO EXPIRE. ELSEWHERE...SOME STORMS WERE INTENSIFYING TO NEAR SEVERE LEVELS...SUCH AS A VERY STRONG STORM NEAR PARKER CANYON JUST SOUTH OF SIERRA VISTA. THESE WILL BE MONITORED CLOSELY FOR POTENTIAL SEVERE ACTIVITY SUCH AS DAMAGING WINDS AND LARGE HAIL. LAT...LON 3176 11045 3150 11045 3151 11007 3185 11001 $$ WEATHER.GOV/TUCSON MEYER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:55 PM MST, 58 minutes earlier.
Area forecast discussion, May 24, 2:55 PM MST, 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 255 PM MST TUE MAY 24 2005 .SYNOPSIS...ISOLATED SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS EASTERN PORTIONS OF SOUTHEAST ARIZONA THIS EVENING...WITH DRY WEATHER ELSEWHERE. HIGH PRESSURE ALOFT OVER SOUTHEAST ARIZONA WILL WEAKEN...WITH HIGH TEMPERATURES GRADUALLY LOWERING STARTING WEDNESDAY AND CONTINUING INTO THE WEEKEND. A WEAK LOW PRESSURE SYSTEM WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS TO MAINLY THE WHITE MOUNTAINS FRIDAY AFTERNOON AND EVENING. DRY WEATHER WILL CONTINUE ELSEWHERE INTO EARLY NEXT WEEK. && .DISCUSSION...KEMX WSR-88D DETECTED ISOLATED-SCATTERED MOSTLY LESS THAN 40 DBZ ECHOES ACROSS MUCH OF SRN COCHISE COUNTY AT 2150Z. A FEW EMBEDDED STRONGER ECHOES EXISTED NEAR TOMBSTONE...BISBEE AND SIERRA VISTA. DIME-SIZED HAIL WAS OBSERVED 6 MI S OF SIERRA VISTA AT 2058Z. ECHOES WERE GRADUALLY DECREASING IN INTENSITY DURING THE PAST 30 MINUTES OR SO BUT EXPECT CONVECTIVE ACTIVITY TO CONTINUE INTO THE EVENING. THUS WILL MAINTAIN LOW-GRADE POPS ERN SECTIONS BUT DRY FROM TUCSON VICINITY WWD. NO SIGNIFICANT CHANGES TO REST OF FORECAST PACKAGE. UPPER HIGH TO WEAKEN STARTING WED WHICH WILL TRANSLATE TO GRADUAL DECREASE IN DAYTIME MAX TEMPS INTO EARLY NEXT WEEK. WEAK SHORTWAVE TROUGH IN COMBINATION WITH INCREASED MAINLY MID-LEVEL MOISTURE SHOULD BE SUFFICIENT FOR SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS MAINLY WHITE MOUNTAINS FRI AFTERNOON/EVENING. DRIER BY LATE IN THE WEEKEND AND INTO EARLY NEXT WEEK. && .FIRE WEATHER...RELATIVE HUMIDITY VALUES INCREASED BY AS MUCH AS 15 PERCENT AS MID AND LOWER LEVEL MOISTURE PUSHED NORTHWARD INTO SOUTHERN ARIZONA. WITH THE INCREASED MOISTURE EXPECT ISOLATED SHOWERS AND THUNDERSTORMS ACROSS EASTERN ZONE 148 THIS EVENING. DEEP MIXING WILL SUPPORT AFTERNOON UPSLOPE GUSTINESS AND 5-6 HAINES INDICES THROUGH WEDNESDAY. THE UPPER HIGH PRESSURE SYSTEM WILL START TO WEAKEN STARTING WEDNESDAY. WILL CONTINUE WITH SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS FOR EASTERN ZONES FRIDAY AFTERNOON AND EVENING. && .CLIMATE...ONE MORE DAY OF RECORD OR NEAR RECORD MAXIMUM TEMPERATURES ACROSS SOUTHEAST ARIZONA THIS AFTERNOON. TODAYS RECORD FOR TUCSON IS 104 DEG F. HOWEVER...WE DID BREAK SOME MORNING MINIMUM TEMPERATURES AS TUCSON INTERNATIONAL AIRPORT RECORDED 76F DEGS BREAKING 73F DEGS SET IN 1990. ANOTHER RECORD HIGH MINIMUM TEMPERATURE WAS ALSO SET AT NOGALES WITH 76F DEGS BREAKING THE OLD RECORD OF 60F DEGS SET IN 2003. FOR ADDITIONAL CLIMATE INFORMATION REGARDING RECORD MAXIMUM TEMPERATURES FOR OTHER SITES ACROSS SOUTHEAST ARIZONA AND FOR HOT WEATHER SAFETY RULES...REFER TO SPECIAL WEATHER STATEMENT/AWIPS HEADER PHXSPSTWC/WMO HEADER WWUS85 KTWC...ALSO RECORD EVENT REPORT PHXRERTWC/SXUS75 KTWC. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && BF WEATHER.GOV/TUCSON
In the hours before
Local storm report, May 24, 2:24 PM MST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
224 PM MST TUE MAY 24 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 PM HAIL 6 SSE SIERRA VISTA 31.50N 110.27W
05/24/2005 0.75 INCH COCHISE AZ TRAINED SPOTTER
&&
MSSThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 1:54 PM MST | Severe Thunderstorm Warning | TWC | Cochise | 52 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.